Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 31, NWS Blacksburg, VA

June 25, 2001Grayson County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 25, 2001, 11:30 PM EDT for Grayson County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2001, 11:30 PM EDT (03:30 UTC)
Expired
Jun 26, 2001, 1:30 AM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Grayson County, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 260330
FFWRNK
VAC077-260530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EDT MON JUN 25 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WESTERN AND CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 130 AM EDT.

* AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM VOLNEY TO INDEPENDENCE
  ...MOVING NORTHWEST AT 20 MPH.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 130 AM EDT INCLUDE
  BRIDLE CREEK...
  VOLNEY...

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RUNOFF FROM0 THIS EXCESSIVE RAINFALL WILL CAUSE 
ADDITIONAL FLASH FLOODING AROUND FOX CREEK!.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLASH FLOODS.

.END
$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 8:45 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 25, 8:45 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
845 PM EDT MON JUN 25 2001

RADAR SHOWING BROKEN TRAIN OF TSRA CONTG TO FEED NW ACROSS THE NC
MOUNTAINS THIS EVE IN UPSLOPE SE TRAJ ARND PARKED UPR LOW OVER ERN
TN. MESO-ETA CONTS TO PEG THIS AREA OVRNGT WITH GOOD UVV AND LOW LVL
CONVERGENCE AS NEXT WEAK S/W ROTATES ARND UPR SYSTEM. SIMILAR TO
LAST NGT APRS ENOUGH UPSLOPE ENHANCED BY UPR DIFFLUENCE TO OVERRIDE
LOSS OF HEATING AND LINGER HEAVY RAIN THREAT AT LEAST A WHILE
LONGER. GIVEN PROGGED QPF OF BETTER THAN ANOTHER INCH OVER NW NC AND
SATURATED CONDS FROM RAIN THIS EVE...PLAN TO RAISE A SHORT TERM FFA
FOR 4 NW NC COUNTIES OVRNGT. ELSW...GOING FCST GNRLY ON TRACK WITH
LOW LVL STABILITY LIMITING ADTNL CVRG TO SPOTS ALONG/WEST OF THE
BLUE RIDGE OVRNGT. MAY NEED TO ADD IN A BIT MORE POP SW VA/SE WVA
AND REMOVE MIDNGT WORDING OTRW ONLY SMALL ADTNL CHANGES TO REMAINDER
OF FCST ATTM.

.RNK...
NC...FLASH FLOOD WATCH OVERNIGHT NCZ001-002-018-019.
VA...NONE.
WV...NONE.

JH

In the hours before

Local storm report, Jun 25, 7:12 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT MON JUN 25 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    WEST JEFFERSON            NC   0.88 INCH HAIL
06/25/01   ASHE                           REPORTED BY SHERIFF
Local storm report, Jun 25, 9:31 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
931 PM EDT MON JUN 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    4 W MOUTH OF WILSON       VA   .75 INCH HAIL
06/25/01   GRAYSON                        REPORTED BY GRAYSON COUNTY
                                          STATE PARK

WHP
Special weather statement, Jun 25, 9:50 PM EDT, 1 hour 40 minutes before
NCZ001-002-VAZ007-009-015-260345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT MON JUN 25 2001

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE BLUE RIDGE MOUNTAINS
OF NORTH CAROLINA...INTO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA
THROUGH MIDNIGHT. SOME OF THE STORMS WILL CONTAIN HEAVY RAINS AND
POSSIBLY SMALL HAIL. RAINFALL RATES OF ONE AND HALF INCHES AN HOUR
CAN BE EXPECTED IN THE STRONGER STORMS. THE STORMS WILL BE CONFINED
MAINLY TO THE WEST OF SPARTA...INDEPENDENCE...AND TAZEWELL.
BE ALERT TO PONDING OF WATER ON THE ROADS IF TRAVELING.

WHP
Local storm report, Jun 25, 10:10 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1010 PM EDT MON JUN 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0942 PM    RUGBY                     VA   FLASH FLOOD
06/25/01   GRAYSON                        ROADS FLOODED BY SMALL
                                          CREEKS THAT FLOW INTO BIG
                                          WILSON CREEK.REPORTED BY
                                          LAW ENFORCEMENT

JH
Special weather statement, Jun 25, 11:27 PM EDT, 3 minutes before
NCZ001-002-018-019-VAZ007-009-010-012-015-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT MON JUN 25 2001

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST NORTH
CAROLINA...AND SOUTHWEST VIRGINIA THROUGH EARLY MORNING. EXPECT THE
RAIN TO BE HEAVY AT TIMES...WITH ONE HOUR AMOUNTS AS HIGH AS TWO
INCHES POSSIBLE. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL.

IF YOU ARE OUT TRAVELING TONI)GHT...BE ALERT TO PONDING OF WATER ON
THE ROADS...AND IN LOW LYING AREAS.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE NORTHERN MOUNTAINS OF
NORTH CAROLINA...AND WILKES COUNTY IN THE FOOTHILLS FOR OVERNIGHT.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:35 PM EDTFlash Flood WarningRNKGrayson115 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.